Alert archive / Iowa / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 152, NWS Des Moines, IA

August 9, 2015Hancock County, Wright County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 9, 2015, 8:00 PM CDT for Hancock County, Wright County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2015, 8:00 PM CDT (01:00 UTC)
Expired
Aug 9, 2015, 8:33 PM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hancock County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 122 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2015-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2015-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

030 
WUUS53 KDMX 100100
SVRDMX
IAC081-197-100145-
/O.NEW.KDMX.SV.W.0152.150810T0100Z-150810T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT SUN AUG 9 2015

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HANCOCK COUNTY IN NORTH CENTRAL IOWA...
  CENTRAL WRIGHT COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 845 PM CDT

* AT 800 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
  SOUTHWEST OF BRITT...OR 17 MILES NORTHWEST OF CLARION...MOVING
  SOUTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CLARION...BELMOND...ELM LAKE...KANAWHA...DOWS...CORWITH...ROWAN...
  GALT...CLARION MUNICIPAL AIRPORT AND BELMOND MUNICIPAL AIRPORT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 152 AND 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4288 9350 4256 9350 4256 9353 4288 9397
      4300 9397 4302 9396
TIME...MOT...LOC 0100Z 304DEG 29KT 4294 9393 

HAIL...1.00IN
WIND...60MPH
 
$$

COGIL
3 follow-up statements
632 
WWUS53 KDMX 100113
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
813 PM CDT SUN AUG 9 2015

IAC081-197-100145-
/O.CON.KDMX.SV.W.0152.000000T0000Z-150810T0145Z/
HANCOCK IA-WRIGHT IA-
813 PM CDT SUN AUG 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTH CENTRAL HANCOCK AND NORTHEASTERN WRIGHT COUNTIES...

AT 813 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES WEST OF
BELMOND...OR 12 MILES NORTHWEST OF CLARION...MOVING SOUTHEAST AT 25
MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CLARION...BELMOND...ELM LAKE...KANAWHA...DOWS...ROWAN...GALT AND
BELMOND MUNICIPAL AIRPORT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 153 AND 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4288 9350 4256 9350 4290 9393 4297 9387
TIME...MOT...LOC 0113Z 302DEG 23KT 4290 9384 

HAIL...<.75IN
WIND...60MPH
 
$$

COGIL
536 
WWUS53 KDMX 100124
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
824 PM CDT SUN AUG 9 2015

IAC081-197-100145-
/O.CON.KDMX.SV.W.0152.000000T0000Z-150810T0145Z/
HANCOCK IA-WRIGHT IA-
824 PM CDT SUN AUG 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTH CENTRAL HANCOCK AND NORTHEASTERN WRIGHT COUNTIES...

AT 823 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
BELMOND...OR 9 MILES NORTH OF CLARION...MOVING SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BELMOND...ELM LAKE...DOWS...ROWAN...GALT AND BELMOND MUNICIPAL
AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4288 9350 4260 9350 4284 9383 4292 9377
TIME...MOT...LOC 0123Z 302DEG 23KT 4286 9376 

HAIL...<.75IN
WIND...60MPH
 
$$

COGIL
492 
WWUS53 KDMX 100133
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
833 PM CDT SUN AUG 9 2015

IAC081-197-100143-
/O.CAN.KDMX.SV.W.0152.000000T0000Z-150810T0145Z/
HANCOCK IA-WRIGHT IA-
833 PM CDT SUN AUG 9 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HANCOCK AND
NORTHEASTERN WRIGHT COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4288 9350 4260 9350 4284 9383 4292 9377
TIME...MOT...LOC 0132Z 304DEG 29KT 4281 9367 

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:55 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 9, 6:55 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT SUN AUG 9 2015

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
ISSUED AT 316 PM CDT SUN AUG 9 2015

IOWA IS CURRENTLY STUCK IN A WEAK LOW LEVEL FLOW REGIME WITH A
BROAD LOW PRESSURE TROUGH APPROACHING FROM THE NORTHWEST. THIS
IS RESULTING IN SOME MODEST MOISTURE POOLING ACROSS THE FORECAST
AREA WITH LIGHT AND VARIABLE WINDS. MEANWHILE A MID LEVEL THERMAL
TROUGH IS MOVING EASTWARD ACROSS SOUTH DAKOTA...WITH FORCING ALONG
ITS LEADING FLANK KICKING OFF THUNDERSTORMS OVER EASTERN SOUTH
DAKOTA AND NEIGHBORING STATES ESPECIALLY ALONG THE TROUGH
AXIS/EFFECTIVE COOL FRONTAL BOUNDARY THAT CURRENTLY STRETCHES FROM
AROUND THE TWIN CITIES DOWN TO SIOUX FALLS. IT IS EXPECTED THAT AS
THE MID LEVEL WAVE CONTINUES EASTWARD SO TOO WILL THE AREA OF
STORM DEVELOPMENT PROPAGATE INTO NORTHERN AND WESTERN
IOWA...HOWEVER INSTABILITY WILL BE SIGNIFICANTLY LOWER WITH
SOUTHEASTWARD EXTENT PARTICULARLY AFTER SUNSET THIS EVENING...AND
IT APPEARS LIKELY THAT THE STORMS WILL GRADUALLY DIMINISH IN
COVERAGE/INTENSITY. BEFORE THIS OCCURS...THERE WILL BE SOME
POTENTIAL FOR SEVERE WEATHER MAINLY IN OUR NORTHWESTERN AND
WESTERN COUNTIES THROUGH THE EVENING HOURS. OVERNIGHT...LINGERING
SHOWERS/STORMS SHOULD MAINTAIN SCATTERED COVERAGE AND FOG AND LOW
CLOUDS ARE EXPECTED TO DEVELOP ONCE AGAIN...NOT CLEARING OUT UNTIL
A COOL HIGH PRESSURE AREA BUILDING ACROSS THE DAKOTAS EXERTS ITS
INFLUENCE ON CENTRAL IOWA TOMORROW AS DISCUSSED IN THE LONG TERM
SECTION BELOW.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 316 PM CDT SUN AUG 9 2015

CAA TO CONTINUE MONDAY BEHIND THE COLD FRONT TO MOVE THROUGH THE
CWA TONIGHT. COULD STILL HAVE SOME LINGERING POST-FRONTAL STORMS
AS A WEAK VORT MAX DROPS THROUGH THE STATE ALOFT. OTHERWISE SHOULD
STILL SEE SOME CLOUDINESS AS WELL KEEPING TEMPS ONLY IN THE 70S TO
AROUND 80. MAINLY CLEAR AND DRY CONDITIONS ARE EXPECTED MONDAY
NIGHT THROUGH WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE STATE.
UPPER RIDGING ALSO BUILDING INTO THE WESTERN/CENTRAL US THROUGH
THE WEEK...WITH THERMAL RIDGE BUILDING ACROSS THE CENTRAL US BY
THE END OF THE WEEK. THEREFORE EXPECT A WARM-UP THROUGH THE WEEK
AND MAY HAVE TEMPS TOO COOL TOWARD THE END OF THE WEEK. HAVE A
WEAK FRONTAL BOUNDARY MOVE THROUGH THE ARE THURSDAY NIGHT INTO
FRIDAY. MIGHT HAVE AN ISOLATED STORM WITH THIS BOUNDARY BUT
OTHERWISE MOISTURE IS QUITE LIMITED SO EXPECT A GREATER CHANCE OF
A DRY FRONTAL PASSAGE. UPPER RIDGE TO BREAK DOWN TOWARD THE
WEEKEND INTO EARLY NEXT WEEK AS AN UPPER WAVE SLIDES ACROSS THE
CANADIAN ROCKIES AND INTO THE PRAIRIE PROVINCES. A TRAILING FRONT
WILL DROP THROUGH THE CWA AND THIS WILL BE THE NEXT CHANCES FOR
PRECIPITATION. MOISTURE ALSO LOOKING LIMITED...BUT HAVE STUCK WITH
THE GUIDANCE POPS FOR SUNDAY AT THIS TIME. OVERALL TEMPS EXPECTED
TO BE A BIT COOLER INITIALLY BEFORE WARMING UP INTO THE END OF THE
WEEK AND THE WEEKEND.

&&

.AVIATION...10/00Z
ISSUED AT 655 PM CDT SUN AUG 9 2015

CONVECTION MOVING INTO NORTH CENTRAL IOWA WILL MAKE ITS TO MCW/FOD
B/T 01-03Z THIS EVENING...SLIGHTLY LATER AT FOD THAN MCW BUT HAVE
MENTION OF MVFR/IFR VIS AND CIGS. ONCE THE STORMS MOVE THROUGH
THIS EVENING...EXPECTING FOG TO DEVELOP OVERNIGHT. WENT WITH IFR
VIS AND CIGS OVERNIGHT FOR ALL TAF SITES. FOG/STRATUS SHOULD LIFT
TOWARDS SUNRISE INTO MID-MORNING AS THE CAA DEVELOPS AROUND
MIDDAY. INCREASED WINDS IN THE AFTERNOON MONDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LEE
LONG TERM...BEERENDS
AVIATION...PODRAZIK
Hazardous weather outlook, Aug 9, 3:22 PM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT SUN AUG 9 2015

IAZ007-017-025>028-036>039-047>050-059>062-071>075-081>086-
092>097-101100-
WORTH-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-
POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
322 PM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TODAY BUT SEVERE WEATHER IS
UNLIKELY. HIGHER THUNDERSTORM CHANCES WILL THEN SPREAD INTO THE
AREA FROM THE NORTHWEST TONIGHT...WITH A MARGINAL THREAT OF
SEVERE WEATHER IN THE FORM OF HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY...PRIMARILY IN THE
MORNING. THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED AT THIS TIME.

IAZ004>006-015-016-023-024-033>035-044>046-057-058-070-101100-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-SAC-
CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-
322 PM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST AT TIMES FROM LATE THIS
AFTERNOON THROUGH TONIGHT. THERE IS A CHANCE FOR SEVERE WEATHER
BEFORE MIDNIGHT...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY...PRIMARILY IN THE
MORNING. THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED AT THIS TIME.

LEE

In the hours before

Local storm report, Aug 9, 6:42 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
642 PM CDT SUN AUG 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND GST     2 S ESTHERVILLE         43.37N 94.84W
08/09/2015  E60 MPH          EMMET              IA   EMERGENCY MNGR

            WINDS ESTIMATED OVER 60 MPH WITH PEA SIZE
            HAIL. NO DAMAGE NOTED.

&&

NWS DES MOINES IA
IRIS SYSTEM
Special weather statement, Aug 9, 6:48 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
648 PM CDT SUN AUG 9 2015

IAZ005-015-100030-
PALO ALTO IA-KOSSUTH IA-
648 PM CDT SUN AUG 9 2015

...STRONG THUNDERSTORMS HEADING INTO PALO ALTO AND PORTIONS OF
KOSSUTH COUNTIES...

AT 647 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF HIGH LAKE...OR 9 MILES NORTH OF EMMETSBURG...
MOVING SOUTHEAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALGONA...EMMETSBURG...FIVE ISLAND LAKE...LOST ISLAND LAKE...
GRAETTINGER...WEST BEND...RUTHVEN...WHITTEMORE...FENTON...CYLINDER...
CURLEW...RODMAN...STINSON PRAIRIE STATE PARK...ALGONA MUNICIPAL
AIRPORT...AA CALL STATE PARK...KEARNEY STATE PARK...LOST ISLAND LAKE
STATE PARK AND EMMETSBURG MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4325 9441 4296 9417 4296 9477 4317 9492
      4325 9492
TIME...MOT...LOC 2347Z 315DEG 33KT 4326 9466

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:18 PM CDTSevere Thunderstorm WarningDMXKossuth42 min
Aug 9, 8:53 PM CDTSpecial Weather StatementDMXPocahontas52 min
Aug 9, 9:01 PM CDTSevere Thunderstorm WarningDMXPocahontas44 min
Aug 9, 9:33 PM CDTSpecial Weather StatementDMXHumboldt57 min
Aug 9, 10:02 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster, Wright43 min
Aug 9, 10:40 PM CDTSevere Thunderstorm WarningDMXCrawford50 min
Aug 9, 11:00 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford30 min
Aug 9, 11:35 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Guthrie40 min
Aug 10, 12:00 AM CDTSevere Thunderstorm WarningDMXMarshall, Poweshiek, Tama45 min
Aug 10, 12:14 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison46 min
Aug 10, 12:59 AM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union, Warren46 min
Aug 10, 1:47 AM CDTSpecial Weather StatementDMXLucas43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.